Hail, Jefferson
- When
- April 29, 4:44 PM CST
- Where
- Jefferson County, 2.11 mi W of Shea
- Measured
- 1 in hail
- Reported by
- Park/Forest Service
- Coordinates
- 40.120, -97.060
Park service reported 1 inch hail.
A negatively tilted trough and a strong mid-level jet resulted in a severe weather outbreak across the area. Three tornadoes were observed, 1 near Schuyler and 2 more near Douglas in Otoe County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A negatively tilted trough and a strong mid-level jet resulted in a severe weather outbreak across the area. Three tornadoes were observed, 1 near Schuyler and 2 more near Douglas in Otoe County. Severe hail and damaging wind gusts were also reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 29, 2:42 PM CST, 2 hours 2 minutes earlier.
Area Forecast Discussion
National Weather Service Omaha/Valley NE
342 PM CDT Fri Apr 29 2022
...Updated Forecast Discussion...
.DISCUSSION...
Issued at 341 PM CDT Fri Apr 29 2022
Tonight...
A potent storm system will affect the region this evening bringing
the threat of significant severe to eastern Nebraska and southwest
Iowa.
Early morning thunderstorms moving out of southwest Iowa managed to
produce some severe gusts with evaporative processes behind a
departing mesolow. Brief clearing behind this precipitation will
allow a robust CAPE corridor of 1500-3000 J/kg over south-central
Nebraska. Storms firing to our east late this afternoon will reach
our forecast area in eastern Nebraska around 6-7 PM this evening.
Large looping hodographs indicate strong rotation in the lower
levels. SRH will increase to around 300 m2s2 in the 0-1 km range,
with surface winds backed to the southeast ahead of the incoming
low. Should any supercells develop out ahead of the primary line of
storms, they could pose an initial tornado threat. Given the strong
forcing, expect storms to intensify very quickly. This will likely
lead convection to quickly congeal into a QLCS/supercell combo with
the potential for large hail, strong winds and tornadoes, eventually
transitioning to a QLCS with the potential for strong winds along
with an embedded mesovorticy tornado threat. The latest SPC outlook
seems to hit the mark highlighting the primary threat across far
southeast Nebraska, with an enhanced risk spreading across all of
the forecast area, except for northeast Nebraska.
Heavy rain remains a concern as well, given the heavy rain that fell
last night. Platte and Madison counties would be especially
vulnerable after having received reports of up to 10" of
rainfall.
Saturday and Sunday...
A tightening pressure gradient on the back side of the passing low
will bring gusty northwest winds to the region Saturday. Gusts up to
45kts will be possible over northeast Nebraska, prompting us to
hoist Wind Advisory for that area.
Lingering precipitation will finally exit to the northeast Saturday
night, allowing dry weather to prevail on Sunday. While not as
breezy, gusty winds up to 30 kts are expected to persist into
Sunday.
Next Week...
Active weather will continue next week, with another round of strong
storms possible in the central plains Monday through Monday night.
Periodic showers and thunderstorm chances will continue through next
week with highs generally in the 60s and lows in the 40s.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1219 PM CDT Fri Apr 29 2022
A few weak showers and thunderstorms could impact KOFK and KOMA
between 21-00Z this evening. A more powerful round of strong to
severe thunderstorms will develop across south central Nebraska
around 00Z tonight, and progress eastward through 06Z. Expect
generally MVFR to IFR through the initial part of the TAF period.
A brief window of VFR conditions may return behind the line of
strong storms overnight, before MVFR cover returns Saturday
morning. Northwesterly winds will wrap into the region, as well,
Saturday. Gusts of 30-40 kts will be possible through the morning
and into the afternoon.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Wind Advisory from 11 AM to 7 PM CDT Saturday for NEZ011-012-
015>018-030>033-042-043.
IA...None.
&&
DISCUSSION...KG
AVIATION...KGHazardous Weather Outlook National Weather Service Omaha/Valley NE 354 PM CDT Fri Apr 29 2022 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-301100- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 354 PM CDT Fri Apr 29 2022 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Saturday Severe storms appear likely between 6 PM and 11 PM, mainly along and south of an Albion to Sioux City line. All hazards are possible, including a few tornadoes, hail to size of limes, damaging wind gusts of 60 to 70 mph, and localized flash flooding. .DAYS TWO THROUGH SEVEN...Saturday night through Friday Strong northwest winds with gusts of 50 to 55 mph are possible on Saturday. Thunderstorm activity may return to the region on Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1237 PM CDT FRI APR 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 AM TSTM WND GST 2 WSW SHENANDOAH 40.75N 95.41W
04/29/2022 M63 MPH FREMONT IA AWOS
&&
PFThe Grand Island radar (KUEX), 119 km away, was scanning. The volume nearest the first event began at 22:43 UTC.
13 thunderstorm wind, 7 hail, 3 tornado, 2 funnel cloud, 1 flash flood. Local standard time, as filed.
Park service reported 1 inch hail.
Police reported 1 inch hail.
Emergency manager reported heavy rain and 1 inch hail.
Public reported 1 inch hail.
Emergency manager reported 70 mph wind gusts.
Law enforcement reported multiple downed tree branches.
A trained spotter reported a funnel cloud.
Trained spotter measured a peak wind gust of 81 mph.
Emergency manager reported a building and grain bins lost roofs into power lines.
Public reported a funnel cloud near Staplehurst.
A brief tornado developed west of Schuyler and moved east northeast before dissipating northeast of Schuyler. Damage along the track consisted of approximately 20 broken power poles and several overturned center pivot irrigation systems.
An EF1 tornado downed trees, collapsed a barn, damaged sheds, and tore shingles off a home. It was on the ground for 2 minutes, had a path length of 0.8 miles, and was a bout 100 yards wide. Max winds were estimated at 93 mph.
Coop observer reported numerous power outages in Tecumseh.
Trained spotter reported 60 mph winds.
Brief touchdown of tornado at a farm that destroyed a shed and a damaged another shed.
Emergency manager reported 60 mph wind gusts.
Public reported a 63 mph wind gust.
Storm chaser reported flash flooding between Pickrell and Adams.
Public reported 1.5 inch hail via mPing.
Public reported a measured 80 mph wind gust.
Emergency manager reported a large hog shed blown off its foundation and onto a home.
Public reported a measured peak wind gust of 68 mph.
Emergency manager reported 1 inch hail.
Public reported tree limbs down and shingles blown off roof.
Fire department reported 1 inch hail.
Public reported a measured peak wind gust of 63 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2022Every state in 2022This day in weather historyThe tornado archive for Nebraska, 2022Warnings in Nebraska, April 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1017862, 1017863, 1017864, 1017865, 1017866, 1017869, 1017872, 1017873, 1017875, 1017882, 1017892, 1017893, 1017894, 1017895, 1020056, 1017896, 1017898, 1017900, 1017901, 1017902, 1017904, 1017906, 1017908, 1017909, 1017911, 1017912.